Project DAWN provides free training and a life-saving drug to combat the Opioid Epidemic

Project DAWN (Deaths Avoided with Naloxone) is a community-based drug overdose prevention and education project. Participants receive training on recognizing the signs and symptoms of overdose, distinguishing between different types of overdose, performing rescue breathing, calling emergency medical services and administering intranasal Naloxone. The project seeks to provide free training, as well as a kit containing the potentially life-saving drug naloxone (aka, Narcan), to combat the serious problem of opioid overdose deaths.

What Is Naloxone?
Naloxone is a medication approved by the Food and Drug Administration (FDA) to prevent overdose by opioids such as heroin, morphine, and oxycodone. Naloxone (also known as Narcan) is administered during an overdose, Naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes.

 
Naloxone has been used safely by emergency medical professionals for more than 40 years and has only one function: to reverse the effects of opioids on the brain and respiratory system in order to prevent death. Naloxone has no potential for abuse.

 


Naloxone is effective if opioids are misused in combination with other sedatives or stimulants. It is not effective in treating overdoses of benzodiazepines or stimulant overdoses involving cocaine and amphetamines.

 


If Naloxone is given to a person who is not experiencing an opioid overdose, it is harmless. If naloxone is administered to a person who is dependent on opioids, it will produce withdrawal symptoms. Withdrawal, although uncomfortable, is not life threatening.

 

 

Access to Naloxone
Passing the law in 2014 enabled first responders to administer the drug, and allowing family and friends to get prescriptions for loved ones at risk of overdosing. The 2016-17 state budget includes $1 million for first responders to obtain naloxone through local health departments. In 2015, EMS providers administered 19,782 doses of naloxone. The state further expanded access to naloxone in 2015 by permitting pharmacists to dispense naloxone without a prescription. Today, more than 900 pharmacies in 79 counties offer naloxone without a prescription.

 

Administering Naloxone
In hospitals, naloxone is usually given through the vein. However, in non-hospital settings when naloxone is given by non-medical professionals, it is given by squirting the medicine into the nose of the person who has overdosed.

 

The Summit County Alcohol, Mental Health, and Drug Addiction Board (ADM) has provided funding for two naloxone clinics in the Summit County area. One is at Summit County Public Health (1867 West Market Street, Akron, OH 44313) on Tuesdays from 3 PM to 6 PM. The other is at Edwin Shaw Rehabilitation (2nd Floor 405 Tallmadge Rd., Cuyahoga Falls) on Thursdays at 9 to 11 am.

 


These agencies administer the Project DAWN program in a community-based setting where individuals can obtain training and an overdose reversal kit that contains naloxone. There is a physician who serves as the medical director, a project manager/coordinator and a prevention educator as part of the program.

 

 

What are Opioids?
Opioids include illegal drugs such as heroin, as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, hydromorphone, and buprenorphine.

 


A variety of effects can occur after a person takes opioids, ranging from pleasure to nausea, vomiting, severe allergic reactions (anaphylaxis), and overdose, in which breathing and heartbeat slow or even stop. Opioids work by binding to specific receptors in the brain, spinal cord, and gastrointestinal tract. In doing so, they minimize the body’s perception of pain. However, stimulating the opioid receptors or “reward centers” in the brain can also trigger other systems of the body, such as those responsible for regulating mood, breathing, and blood pressure.

 

Recognizing the signs of opioid overdose
A person who is experiencing an overdose may have the following symptoms:
• breathing is slow & shallow (less than 10 breaths per minute) or has stopped
• vomiting
• face is pale and clammy
• blue or grayish lips and fingernails
• slow, erratic, or no pulse
• choking or loud snoring noises
• will not respond to shaking or sternum rub
• skin may turn gray, blue, or ashen

 

An overdose is a medical emergency! Call 9-1-1 immediately and begin first aid.

The Opiate Addiction Helpline is 330-940-1133, Monday through Friday from 8:30 am to 4:00 pm.

There is a 24 Hour Addiction Emergency number, call 330-996-7730 if you need assistance.

 

Project DAWN is named in memory of Leslie Dawn Cooper, who struggled with addiction for years before dying of a witnessed opioid overdose on October 3, 2009.

 

Project DAWN is an initiative of the Summit County Opiate Task Force and is funded in part by the County of Summit Alcohol, Drug Addiction and Mental Health (ADM) Services Board.

 

For more information:
Summit County Public Health: www.scphoh.org or 330-812-3983

Summit County Opiate Task Force: www.summitcountyopiatetaskforce.org/ or 330-996-7730

Ohio Department of Health: http://www.healthy.ohio.gov/vipp/drug/ProjectDAWN.aspx

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s